Colorado, 2008

Tornadoes and Hail in Colorado, June 23, 2008

June 23, 2008 · NWS BOU · 9 events in 2 counties and zones

Severe thunderstorm produced hail up to the size of quarters in Logan and Washington Counties. A few weak tornadoes also touched down but did no damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorm produced hail up to the size of quarters in Logan and Washington Counties. A few weak tornadoes also touched down but did no damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 23, 2:02 PM MST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 23, 2:02 PM MST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
302 PM MDT MON JUN 23 2008

.SHORT TERM...UPPER LEVEL TROUGH CURRENTLY PASSING ACROSS MOUNTAINS
AS NOTED BY WATER VAPOR AND RADAR LOOPS. BASED ON RADAR PRECIP
ESTIMATES AND WEB CAMS...STORMS DROPPING AT LEAST MEASURABLE
RAINFALL. CONVECTION YET TO MOVE ONTO PLAINS...BUT SHOULD BE SHORTLY
AS TROUGH BEGINS TO PUSH EASTWARD. SURFACE WINDS ALONG FRONT RANGE
BEGINNING TO SHIFT TO THE WEST IN RESPONSE TO TROUGH. LATEST NAM AND
RUC KEEP EASTERLY WINDS ACROSS ALL OF PLAINS AND INTO THE FOOTHILLS
THROUGH 02Z. THIS LOOKS A BIT SLOW COMPARED TO CURRENT CONDITIONS.
SURFACE DEWPOINTS CURRENTLY IN THE 40S MOST AREAS...WITH 50S EAST OF
A STERLING TO LIMON LINE. MODIFIED FORECAST SOUNDINGS THROUGH THIS
EVENING INDICATE CAPE VALUES RANGING FROM 600 J/KG ALONG FRONT RANGE
TO AROUND 2000 J/KG NEAR THE COLORADO/NEBRASKA BORDER. BEST SEVERE
THREAT SEEMS TO BE LOGAN...SEDGWICK...PHILLIPS AND PART OF
WASHINGTON COUNTIES WHERE THERE THE SHEAR IS BEST. STORMS SHOULD END
BY MIDNIGHT AS TROUGH MOVES INTO CENTRAL PLAINS AND SUBSIDENCE
DEVELOPS OVER CWA. MODELS DEVELOP SOME SORT OF MCS ACROSS PLAINS
AFTER MIDNIGHT...WHICH COULD PUSH AN EASTERLY BOUNDARY INTO THE
EASTERN PLAINS. BOUNDARY LAYER WIND AND HUMIDITY PROGS SHOW THIS
OCCURRING...WITH POTENTIAL FOR STRATUS AS FAR WEST AS THE FOOTHILLS.
RANGE. WILL KEEP MOSTLY CLOUDY SKIES ACROSS PLAINS OVERNIGHT...BUT
HOLD OFF ON ANY FOG AT THIS POINT AS DRAINAGE WINDS PREVAILING.
ON TUESDAY...UPPER LEVEL RIDGE TO REMAIN OVER CWA. QG VERTICAL
VELOCITY PROGS SHOW SOME ASCENT IN THE 500-300 MB LAYER MOVING INTO
THE MOUNTAINS DURING THE AFTERNOON. ASCENT LOOKING WEAK AT THIS
POINT...BUT SHOULD BE ENOUGH TO GENERATE SOME STORMS ACROSS THE AREA
BY AFTERNOON. BEST AREA OF ANY STORMS TO BE OVER MOUNTAINS AND
FOOTHILLS AS ASCENT MOVES INTO REGION. ACROSS PLAINS...LOW LEVEL
SOUTHEAST WINDS SHOULD PROVIDE UPSLOPE ALONG FRONT RANGE AND
ADJACENT PLAINS WHICH COULD AID IN THUNDERSTORM DEVELOPMENT.  WILL
KEEP CURRENT POPS AS IS.

.LONG TERM...FAIRLY TYPICAL SUMMERLIKE WEATHER WILL PREVAIL THROUGH
THE NEXT 7 DAYS WITH THE UPPER LEVEL RIDGE BEING THE DOMINATING
FEATURE.  THE WEAK WESTERLY FLOW ALOFT ON THE NORTHERN FRINGE OF
THIS RIDGE WILL KEEP SOMEWHAT DRIER AIR ADVECTING INTO THE
AREA...BUT LOW LEVEL MOISTURE AND BETTER INSTABILITY WILL ALSO
LINGER OVER THE EASTERN PLAINS.  AT THIS POINT...DONT SEE MUCH MORE
THAN 10-20% THUNDERSTORM CHANCES EACH AFTERNOON AND EVENING.
TEMPERATURES WILL ALSO WARM THROUGH THURSDAY AS 700 MB READINGS ARE
SUGGESTED TO RISE TO 16-17C.  THIS SHOULD BOOST HIGHS INTO THE 90S
ACROSS THE PLAINS.

BY FRIDAY...A STRONGER SHORT WAVE IS EXPECTED TO MOVE ACROSS THE
NORTHERN PLAINS STATES.  THIS SHOULD PUSH A COLD FRONT ACROSS THE
COLORADO PLAINS AND RESULT IN AT LEAST A FEW DEGREES OF COOLING.
THEN RIDGE SHOULD POP BACK UP AGAIN FOR THE WEEKEND RESULTING IN
TEMPERATURES SEVERAL DEGREES ABOVE NORMAL BY SUNDAY.

&&

.AVIATION...ISOLATED STORMS STILL POSSIBLE THROUGH 03Z AS WAVE MOVES
ACROSS REGION. GUSTY OUTFLOW WINDS TO 40 KTS COULD AFFECT AREA
AIRPORTS. OTHERWISE VFR CONDITIONS SHOULD PREVAIL THROUGH TUESDAY.
EASTERLY WINDS COULD DEVELOP AFTER 06Z TONIGHT WHICH MAY BRING SOME
STRATUS ACROSS AREA. THERE IS A SLIGHT CHANCE THAT MVFR CEILINGS
COULD OCCUR BETWEEN 06Z AND 12Z. ISOLATED STORMS POSSIBLE AFTER 18Z
WHICH COULD PRODUCE GUSTY OUTFLOW WINDS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

D-L/BARJENBRUCH
Hazardous weather outlook, Jun 23, 9:33 AM MST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1033 AM MDT MON JUN 23 2008

COZ030>051-241200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1033 AM MDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE PLAINS THIS
AFTERNOON AND THIS EVENING. SOME OF THE STORMS MAY BECOME SEVERE
WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN. OVER THE MOUNTAINS
AND FOOTHILLS...THE AIRMASS WILL BE DRIER WITH ONLY ISOLATED
THUNDERSTORMS EXPECTED THROUGH EARLY EVENING. THESE STORMS WILL
PRODUCE GUSTY WINDS AND LITTLE RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON AND
EVENING ACROSS NORTHEAST AND NORTH CENTRAL COLORADO.  MOISTURE...
INSTABILITY...AND WIND SHEAR WILL BE LIMITED THANKS TO A LARGE UPPER
LEVEL RIDGE OVER THE REGION...SO THE THREAT OF ANY SEVERE STORMS
WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVER THE PLAINS AFTER 2 PM.

D-L/BARJENBRUCH

The radar

The Denver radar (KFTG), 113 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 tornado. Local standard time, as filed.

Hail, Washington

When
June 23, 4:10 PM MST
Where
Washington County, 4.15 mi N of Anton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.810, -103.220

Hail, Washington

When
June 23, 4:16 PM MST
Where
Washington County, 7.98 mi W of Elba
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.910, -103.330

Hail, Logan

When
June 23, 4:30 PM MST
Where
Logan County, 3.23 mi WSW of Atwood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.540, -103.330

Hail, Washington

When
June 23, 4:30 PM MST
Where
Washington County, 2.76 mi S of Elba
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.880, -103.180

Hail, Washington

When
June 23, 4:30 PM MST
Where
Washington County, 2.14 mi SSW of Otis
Measured
0.88 in hail
Reported by
Public
Coordinates
40.120, -102.960

Hail, Washington

When
June 23, 4:43 PM MST
Where
Washington County, 7.09 mi SSW of (Ako)akron Weather Station
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.050, -103.210

Tornado, Washington

When
June 23, 4:47 PM MST
Where
Washington County, 5.45 mi ENE of Pinneo
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
40.240, -103.320

A small tornado touched down but did no damage.

Hail, Washington

When
June 23, 5:05 PM MST
Where
Washington County, 5.91 mi NW of Akron Gebauer Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.310, -103.180

Tornado, Washington

When
June 23, 5:15 PM MST
Where
Washington County, 6.77 mi NE of Akron Gebauer Arpt
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
40.320, -103.010

A small tornado touched down but did no damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyThe tornado archive for Colorado, 2008Warnings in Colorado, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108880, 108881, 108882, 108883, 108884, 108885, 108887, 108886, 108888.